Drought, Atoka
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Atoka forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
A prolonged dry period by the late month yielded an expansion of severe (or greater category) drought, mainly across southern Oklahoma.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A prolonged dry period by the late month yielded an expansion of severe (or greater category) drought, mainly across southern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 8:30 PM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 930 PM CDT Mon Aug 28 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 207 AM CDT Mon Aug 28 2023 With the upper ridge continuing, at least in the short term to retrograde westward, northerly mid-level flow and north surface winds will aid in keeping temperatures cooler today as well as helping to bring in some drier air. Although some middle 90s still expected across western north Texas counties this afternoon. The impact of the lower dewpoints, along with clear skies, will really be felt tonight as it will allow temperatures to fall, in some cases, down into the upper 50s for overnight lows. Low to middle 60s expected elsewhere. && .LONG TERM... (Tuesday through Sunday) Issued at 207 AM CDT Mon Aug 28 2023 Unfortunately, as we go through the work week we will see the western ridge build back east over the Plains. This will bring with it a warming trend that will result in temperatures rising back to near the century mark. This will first occur across western north Texas by Thursday and elsewhere by the weekend. Unlike last week however, dewpoints look to remain much lower, which will keep the daytime heat indices in check and the oppressive heat hopefully at bay. However, the lower dewpoints along with the hot temperatures and stressed, dry vegetation will lead to an increase in fire weather concerns as we get toward the end of the week and continuing into the weekend. This will especially be the case across western north Texas and much of western Oklahoma where afternoon humidity levels look to drop to or below 20 percent during the afternoon hours. This will combine with south winds of 10 to 20 mph during the daylight hours. Another possible point of interest could occur by the weekend as both the GFS and ECMWF want to try and develop a quasi-tropical low near the Texas coast by the end of the week. They then move it into Texas, possibly affecting, albeit minor, some aspects of the weather as far north as southern Oklahoma over the weekend. && .AVIATION... (00Z TAFS) Issued at 911 PM CDT Mon Aug 28 2023 VFR conditions and light north winds are expected to persist through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 64 89 67 91 / 0 0 0 0 Hobart OK 63 93 65 95 / 0 10 0 0 Wichita Falls TX 65 96 68 98 / 0 0 0 0 Gage OK 61 90 60 92 / 10 10 0 0 Ponca City OK 64 91 65 91 / 0 0 0 0 Durant OK 66 95 67 96 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....30 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 252 PM CDT Mon Aug 28 2023 OKZ004>048-050>052-TXZ083>090-292000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 252 PM CDT Mon Aug 28 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Fire Weather... Hot temperatures combined with low humidity, breezy winds, and dry vegetation could lead to Elevated fire weather conditions Friday into the weekend across western Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134790, 1134792, 1134793, 1134794, 1134795, 1134796, 1134797, 1134798, 1134799, 1134800, 1134801, 1134802, 1134803, 1134804, 1134805.